Rhode Island, 2019

Damaging Winds in Rhode Island, August 21, 2019

August 21, 2019 · NWS BOX · 2 events in 1 county or zone

A warm front moved across southern New England and a moist southerly low level jet at 850 mb developed. This set the stage for scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front moved across southern New England and a moist southerly low level jet at 850 mb developed. This set the stage for scattered severe thunderstorms. A few storms in MA and CT prompted Tornado Warnings, but the strong rotation remained aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 21, 2:04 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 21, 2:04 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
304 PM EDT Wed Aug 21 2019

.SYNOPSIS...
Scattered strong thunderstorms will diminish this evening. Hot
and humid conditions persist Thursday then a period of showers
and isolated thunderstorms expected Thursday night as a cold
front stalls near the south coast. Wet weather may linger into
Friday along the south coast, otherwise improving conditions.
High pressure builds across the Maritimes, with steady onshore
winds bringing cool temperatures this weekend into early next
week. There may also be a chance for a few showers Sunday
through Tuesday.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

Despite marginal mid level lapse rates, moderate instability
across SNE with MLCAPEs 1500-2000 J/kg. Scattered
showers/t-storms will continue to develop through the afternoon
as mid level shortwave moves in from the west.

0-6km shear 30-35 kt so potential for storms to organize into
multi-cellular line segments per the hi-res CAMs. Damaging wind
is the primary threat with large hail also possible with the
strongest cores and any rotating storms. Modest 850 mb jet
develops later this afternoon/early evening increasing low
level shear so a few supercells can't be ruled out and will
have to watch for potential rotating storms which could produce
an isolated tornado. While all SNE is at risk for severe storms,
the greatest risk will be across northern CT into interior MA
where best updraft helicity is focused. Timing of strongest
storms will be through 9 pm.

In addition, PWATs pushing 2 inches later this afternoon so
risk of heavy rainfall may result in areas of urban and poor
drainage flooding, especially in areas of thunderstorm training.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM THURSDAY/...

Expect convection to diminish later this evening as instability
decreases while focus shifts to the south coast overnight. Just
a few showers or an isolated t-storm possible late tonight near
the south coast. Patchy low clouds and fog expected to develop
along the coast. Warm and humid night with lows upper 60s to
lower 70s.

Thursday...

Cold front moves into the interior this afternoon but remains
west of the coastal plain through early evening. Another hot
and humid day as 850 mb temps around 17-18C. Highs in the upper
80s to lower 90s with dewpoints into the lower 70s, although
becoming less humid in the interior in the afternoon as
dewpoints fall through the 60s behind the front. Heat index
values mid/upper 90s in eastern MA/RI so close to heat advisory
criteria.

Regarding convective potential, CAPEs around 1000 J/kg expected
which may be limited by some drier air aloft moving in during
Thu. This may help suppress convective activity although can't
rule out a few showers or t-storms in the afternoon along the
boundary. Better chance for convection will be late Thu and
especially Thu night as deeper moisture returns from the west
along the frontal boundary.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

Highlights...

* Showers and a few thunderstorms linger Thursday night as the cold
  front slowly crosses
* Showers linger on Friday with cooler temperatures
* Expect mild temperatures and dry conditions Saturday
* Cooler than normal temperatures expected Sunday through Tuesday
  along with spotty light rain or showers at times

Details...

Thursday night and Friday...

This period will be a transition between two air masses, as a cold
front slowly makes its way through bringing a renewed chance of
showers overnight into the first half of Friday. The main players
will be the approaching upper trough and surface cold front, which
guidance has begun to suggest will develop another surface low or
wave feature along that frontal boundary as it gets hung up in the
vicinity of the south coast late. This will bring renewed
showers chances overnight Thursday into the first half of
Friday, especially along and south of the MA pike in closest
proximity to the best surface convergence related to the cold
front and secondary low. Ample moisture lingering...PWATs are
slow to drop behind the front late Thursday, staying near 2"
along the south coast through 15Z Friday. Good synoptic lift as
well under the RRQ of a 115kt H300 jet together with the surface
low/wave could produce an additional 0.25- 0.5" of rain with
locally higher amounts. Instability looks to be limited mainly
to several hundred j/kg CAPE over RI and southeast MA, through
about midnight which is where we stand the best chance of seeing
some embedded thunderstorms in the evening/early overnight
hours. The details will depend greatly on the strength and track
of this feature which could potentially take the heaviest rain
offshore or further north if it wavers N-S. Dewpoints will be
dropping from NW to SE, which will keep low temps higher in
southeast MA/RI, in the upper 60s, with upper 50s for NW Mass.

Friday showers linger in the morning and potentially into early
afternoon as the wave moves off. Post frontal air mass is much drier
with dewpoints back squarely in the comfortable zone by late Friday,
in the 50s for most, save for potentially the extreme south coast.
Surface pressure increasing and skies clearing through the day. A
big airmass change in the works, with cooler (slightly below
average) temps in the 70s.

Previous Discussion...

Saturday through Tuesday...

Quite a bit of model solution spread amongst the members this
morning, with lends to lower confidence on the forecast during this
timeframe.

Rather confident with the slow but steady movement of the high
pressure across northern New England, setting up across Maine into
eastern Quebec and New Brunswick late this weekend. This will set up
a NE and eventually easterly wind flow by the start of the work
week. Could see some gusts up to 20-25 mph across Cape Cod and the
islands, possibly into S coastal areas on Sunday. The big question
will be whether patchy light rain and/or showers could develop from
time to time from Sunday to Tuesday. Where these showers and/or rain
set up is in question, but have kept slight chance POPs going for
now. At this point, looks like there might be a somewhat better
chance for more organized showers Monday into Tuesday, but not a lot
of confidence.

With the steady onshore flow, expect temps to run around 5 degrees
or so below seasonal normals, mainly from Sunday to Tuesday. Highs
on Sunday and Monday may not break 70 at some locations along E
coastal Mass.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...Moderate confidence.

Through 00z...
Mix of VFR/MVFR cogs. Scattered showers/t-storms developing
through the afternoon will be accompanied by brief IFR and
heavy downpours/gusty winds.

Tonight...
A few showers/t-storms this evening shifting to south coast
later tonight. MVFR/IFR stratus and patchy fog developing after
midnight, especially near the south coast and over portions of
the CT valley.

Thursday...
Areas of MVFR/IFR early, then improving to VFR by midday.
Isolated showers/t-storms possible in the afternoon.

KBOS Terminal...Moderate confidence in TAF. A few t-storms
possible 4-8 pm. Brief downpours, gusty winds and IFR possible
in any strong storms. Mostly VFR tonight.

KBDL Terminal...Moderate confidence in TAF. A few t-storms
likely through 8 pm. Brief downpours, gusty winds and IFR
possible in any strong storms. Mostly VFR tonight.

Outlook /Thursday Night through Monday/...Moderate confidence

Thursday Night: VFR. Chance SHRA, slight chance TSRA.

Friday: VFR. Slight chance SHRA.

Friday Night through Saturday: VFR.

Saturday Night: IFR. Breezy.

Sunday: Mainly VFR, with local IFR possible. Breezy. Slight
chance RA.

Sunday Night: Mainly VFR, with local IFR possible. Breezy.

Monday: Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

A period of marginal 20-25 kt wind gusts possible tonight over
southern waters along with building seas to around 5 ft so have
continued the SCA. Winds diminish by early Thu. A few
showers/t-storms possible this evening shifting to south
coastal waters overnight. Vsbys may also be reduced at times in
fog late tonight and Thu morning.

Outlook /Thursday Night through Monday/...Moderate confidence.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, slight chance of
thunderstorms.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday: Winds less than 25 kt.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Visibility 1 nm or less.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Slight chance of
rain. Local visibility 1 nm or less.

Sunday Night: Winds less than 25 kt. Seas up to 5 ft.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Slight chance of
rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 8 PM this evening to 8 PM EDT
     Thursday for ANZ254>256.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Thursday for ANZ235-237.

&&

SYNOPSIS...KJC/BW
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...EVT/BW
AVIATION...KJC/BW
MARINE...KJC/BW
Hazardous weather outlook, Aug 21, 3:06 AM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
406 AM EDT Wed Aug 21 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-220815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
406 AM EDT Wed Aug 21 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

There is a continued risk for scattered strong to severe
thunderstorms this afternoon and evening, mainly from 1 PM to 10 PM.
Damaging wind gusts are the primary threat, along with the potential
for torrential downpours that may produce localized flash flooding.
There is also a risk for large hail especially across the interior.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Scattered strong thunderstorms will continue to be a threat during
Thursday, mainly from near and south of a Newburyport to Springfield
line.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-220815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
406 AM EDT Wed Aug 21 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 21, 9:06 AM EST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1006 AM EDT Wed Aug 21 2019

MAZ023-024-211530-
Nantucket MA-Dukes MA-
1006 AM EDT Wed Aug 21 2019

...LINE OF STRONG THUNDERSTORMS APPROACHING NANTUCKET AND MARTHAS
VINEYARD...

At 1004 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from 20 to 40 miles southeast of Block
Island. Movement was northeast at 30 mph.

Winds up to 40 mph, brief downpours, frequent lightning, and small
hail will accompany these storms.

Strong thunderstorms will be near...
  Aquinnah around 1115 AM EDT.
  Nantucket, Tisbury, and Chilmark around 1130 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough
to produce minor damage, such as a few downed branches. Do not drive
through flooded roads.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4123 7006 4127 7026 4153 7052 4151 7064
      4147 7073 4149 7060 4142 7053 4142 7043
      4134 7045 4133 7069 4129 7078 4134 7085
      4124 7080 4125 7085 4141 7092 4159 7066
      4134 7005 4140 7005 4128 6994
TIME...MOT...LOC 1404Z 225DEG 24KT 4102 7126 4084 7078

JWD
Special weather statement, Aug 21, 9:48 AM EST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1048 AM EDT Wed Aug 21 2019

MAZ020-RIZ007-211545-
Southern Bristol MA-Newport RI-
1048 AM EDT Wed Aug 21 2019

...STRONG THUNDERSTORM APPROACHING THE SOUTH COAST...

At 1047 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Narragansett, moving northeast at 25 mph.

Wind gusts to 40 mph, frequent lightning, and brief downpours will
accompany this storm.

This strong thunderstorm will be near...
  Newport around 1115 AM EDT.
  Middletown around 1125 AM EDT.
  Little Compton around 1130 AM EDT.
  Westport around 1135 AM EDT.
  Dartmouth around 1140 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4135 7150 4136 7150 4175 7113 4160 7081
      4157 7085 4159 7088 4157 7092 4153 7091
      4147 7103 4149 7109 4144 7120 4149 7122
      4146 7123 4147 7128 4144 7131 4144 7141
      4135 7147
TIME...MOT...LOC 1447Z 221DEG 23KT 4131 7139

JWD
Special weather statement, Aug 21, 11:59 AM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1259 PM EDT Wed Aug 21 2019

CTZ002-MAZ011-211800-
Hartford CT-Eastern Hampden MA-
1259 PM EDT Wed Aug 21 2019

...STRONG THUNDERSTORM APPROACHING HARTFORD COUNTY...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Litchfield, or 8 miles southwest of Torrington, moving east at 30
mph.

Wind gusts to 40 mph, frequent lightning, and minor street flooding
will accompany this storm.

This strong thunderstorm will be near...
  Farmington and Burlington around 130 PM EDT.
  Canton around 135 PM EDT.
  Avon around 140 PM EDT.
  Hartford, West Hartford and Simsbury around 150 PM EDT.
  Bloomfield around 155 PM EDT.
  Windsor, Windsor Locks and East Granby around 200 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4199 7302 4206 7273 4178 7259 4169 7299
      4180 7302 4181 7295 4184 7294 4185 7295
      4188 7295 4189 7294 4190 7291 4197 7289
      4197 7303
TIME...MOT...LOC 1658Z 247DEG 26KT 4174 7322

JWD
Local storm report, Aug 21, 2:25 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
325 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     LIGHTNING        1 SSW TYNGSBORO         42.68N  71.42W
08/21/2019                   MIDDLESEX          MA   AMATEUR RADIO

            FIRST PARISH CHURCH ON MIDDLESEX ROAD HAD STEEPLE
            STRUCK AND DAMAGED BY LIGHTNING.

0233 PM     TSTM WND DMG     MARSTON CORNERS         42.74N  71.17W
08/21/2019                   ESSEX              MA   AMATEUR RADIO

            NUMEROUS LARGE BRANCHES DOWN ON HUNTINGTON AVENUE IN
            METHUEN MA. TREE AND WIRES DOWN ON KENSINGTON AVENUE AND
            TREE DOWN ON EAST STREET.

&&

EVENT NUMBER BOX1902894
EVENT NUMBER BOX1902895

KAB
Special weather statement, Aug 21, 2:43 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
343 PM EDT Wed Aug 21 2019

CTZ004-MAZ013-017-020-RIZ001>005-212045-
Windham CT-Northern Bristol MA-Southern Bristol MA-
Western Norfolk MA-Northwest Providence RI-Bristol RI-
Eastern Kent RI-Western Kent RI-Southeast Providence RI-
343 PM EDT Wed Aug 21 2019

...STRONG THUNDERSTORM IN NORTHEAST CONNECTICUT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Killingly, or near Plainfield, moving east at 30 mph.

Winds up to 40 mph, minor street flooding, and frequent lightning
will accompany this storm as it enters Rhode Island.

This strong thunderstorm will be near...
  Foster around 345 PM EDT.
  Scituate around 400 PM EDT.
  Smithfield and Burrillville around 410 PM EDT.
  Coventry and Glocester around 415 PM EDT.
  Johnston around 420 PM EDT.
  Providence and Cranston around 425 PM EDT.
  North Providence around 430 PM EDT.
  East Providence, Central Falls and Barrington around 435 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4168 7192 4185 7197 4201 7134 4174 7126
TIME...MOT...LOC 1942Z 257DEG 26KT 4179 7185

JWD

The radar

The Boston radar (KBOX), 53 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
August 21, 2:55 PM EST
Where
Providence County, 0.52 mi W of Foster Center to 0.64 mi N of Foster Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.780, -71.730

In Foster, a tree was down on a house on South Killingly Road. Large tree limbs were down on Foster Center Road.

Thunderstorm Wind, Providence

When
August 21, 3:15 PM EST
Where
Providence County, 1.85 mi NW of Scituate
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.818, -71.627

In Scituate, a tree was down on a house on Rockland Road. Trees and wires were down on Rockland Road at Central Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2019Every state in 2019This day in weather historyWarnings in Rhode Island, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852062, 852069.